Aa
A
A
A
Close
ADD / ADHD Community
3.38k Members
Avatar universal

Anyone else feel their heart beat very forcefully?

Hi, I am almost 26 years old and I have been on stimulants since I was 16. Recently I've noticed that my heart beats very forcefully when taking my adderall. Even if its just 5 or 10mg ir. I have palpitations and it's almost like I can feel the palpitations in my throat. I can see and feel my pulse in my neck, chest and stomach without even touching it. I have had an EKG and ECHO done- both of which were normal. Does anyone else experience this? I just want to know if its normal or not. Please don't tell me to see a doctor because I already have.
1 Responses
189897 tn?1441126518
COMMUNITY LEADER
Its not uncommon.  Many times caused by drinking coffee or soda ( 'Many adults with ADD/ADHD have lifelong love affairs with coffee or caffeinated sodas. Yet caffeine may exacerbate the effect of stimulant medications, creating anxiety and heart palpitations. You can’t determine what’s causing these side effects -- the stimulant or the caffeine -- unless you gradually wean yourself off caffeine before starting stimulants. (Try to do it a few days in advance, though, so that you don’t mistake a headache due to caffeine deprivation for a medication side effect.)

“Some people can tolerate stimulants and still have some caffeine,” Weiss says. “For others, caffeine interferes by creating or exacerbating side effects, making it impossible to increase the stimulant to therapeutic doses.")  from http://www.additudemag.com/adhd/article/8942-2.html

If this is a recent change, I would think that you also have changed something else recently like the dosage? or diet? The other question is when does it happen?  And how often during the day.  IR's release at different times.   The highest dose of meds is always released at the start of the medication - in the first 30 to 45 min.   If your problem is happening later in the day, then something else is probably also a factor.  

Here is a link to a pretty good site on side effects.  You might find more info there.  And perhaps with more info, I can give you more ideas.   Hope this has helped.
      http://www.additudemag.com/resource-center/fine-tuning-better-adhd-treatment.html
2 Comments
Thank you for your response. My heart rate is usually around 95-110 on stimulants. If I stop taking them for several days my HR drops to the 80's. I think I'll lay off the caffeine for awhile. I usually don't have much anyway.
Wonder if you had your morning shot of coffee, and then took your meds about an hour later - if you would still have the same problem?
Have an Answer?
Top Children's Development Answerers
189897 tn?1441126518
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?